Q. What do doctors know about niacin?
Taking just one 500 mg niacin tablet daily (time-release type) has worked wonders for me in reducing my total cholesterol from more than 250 to 145 in just four weeks.
Of course, I have also been watching my diet and exercising a little. I’ve lost about 8 pounds (about 5 percent of my original body mass).
Why do doctors prefer costly statins over niacin for people with high cholesterol?

A. Niacin is a time-honored drug for lowering cholesterol, but you have had an exceptionally good response. Not everyone can lower his cholesterol that much with such a low dose.
Doctors sometimes assume that patients will experience flushing and tingling and refuse to take niacin. Your time-release formulation reduces that reaction, but does not protect the liver from possible harm. Make sure your doctor is monitoring your liver enzymes as well as your cholesterol.

Join Over 52,000 Subscribers at The People's Pharmacy

Each week we send two free email newsletters with breaking health news, prescription drug information, home remedies and a preview of our award-winning radio show. Join our mailing list and get the information you need to make confident choices about your health.

  1. Shawn
    Reply

    My liver enzymes are elevated. I had been taking 2000mg niacin and red rice yeast 2400mg for approximately two years which totally turned around my cardiovascular health for the good. I can not take statins for cholesterol as they make me ill. Unfortunately I have become ill and may need a liver biopsy to determine if anything is wrong. I am wondering if the use of niacin has led to the enzyme levels being elevated? If so does anyone know how long it takes for the body to no longer be affected by the niacin once its use is discontinued?
    I have discontinued the niacin and red rice yeast since my regular M.D.’s felt it was important to do so. This was back in December then another short stint of about a week back on niacin but came back off it, so have been off the niacin for at least three weeks. I do not believe the liver enzymes were elevated before beginning the niacin. Has anyone experienced this scenario as well? I had been under a doctor’s care all along, but my Integrative M.D. passed away last July so until I became ill I didn’t know there were any issues possibly connected to my continued use of the prescribed supplements.

  2. fbl
    Reply

    CK, read my email above to find out how to lower your cholesterol naturally.

  3. CK
    Reply

    I was told by my MD to take Endua-Acin I read the label and found that it contains soy. I am allergic to soy. is there a comparable one that does not contain soy?

  4. Gail W.
    Reply

    I may be a big outlier, but taking prescription-strength niacin caused my liver enzymes to go crazy, almost causing liver failure. Beginning the niacin was the only change; stopping the niacin, my LFTs returned to normal.
    PEOPLE’S PHARMACY RESPONSE: something of an outlier, perhaps, but not completely. Niacin does raise liver enzymes in susceptible people.

What Do You Think?

Share your thoughts with others, but be mindful of protecting your own and others' privacy. Not all comments will be posted. Advice from web visitors is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. In posting a comment, you agree to our commenting policy and website terms and conditions.